Could anyone remind me of the approximate equiv... - Thyroid UK

Thyroid UK
108,947 members126,510 posts

Could anyone remind me of the approximate equivalence between T4 and T3

Steni
Steni

I remember reading that there was a rough formula for this.

Having started on T3 over the last couple of months I have gradually arrived at a dose which initially felt like magic! Sadly it only lasted for 2 days and although the dose is still the same (3 x 20mcg Thybon) symptoms of constipation, afternoon tiredness, and cold shivers have returned. I am not basing my dosage on test results and I’m being guided by how I feel. Please don’t all say this is wrong.

I am interested to know what my 60mcg is equivalent to in terms of T4 just out of interest.

14 Replies
oldestnewest

There are all sorts of theories - x3, x4, etc. But, the truth is that it depends how well you convert. If you convert well, could be that 60 mcg T3 = 180 mcg levo. If you convert badly, it could be a hell of a lot less. I don't really see the point of trying to convert. It's like when we converted from £, shillings and pence to decimal. People frantically trying to work out was £1 12s and 6 pence was in decimal. Does it matter? The price is the price. :)

Steni
Steni
in reply to greygoose

Your right as usual😂

greygoose
greygoose
in reply to Steni

Thank you. :)

greygoose could you speak to the point that Steni raised about an increase in dose leads to a magic feeling then drops away? I've seen it said that this is due to the dose not being high enough. Is that the case, and if so, does it require an increase?

Usually, yes, it does. It is quite natural to feel well after an increase in dose, because the body reacts to having thyroid hormone after being without for a period of time, but then realises that whilst welcome, it's not quite enough, and the symptoms come back again. And, you go through this proceedure until, one day, the symptoms don't come back, and you know you're on the right dose. :)

Jnetti
Jnetti
in reply to greygoose

That has been my experience, it's like riding a very slow switchback. You feel better after a week or so, then level for a few weeks, then some of the symptoms come back again. I was worried when that first happened, but folk on here gave reassurance that this was what usually happens.

Also, the starting dose usually has to be very low (25 or 50mcg) and, at the beginning, you might even feel worse than you did without any treatment. The reason is that the external supply of levo causes the thyroid (which is already struggling) to decrease its own production. But when you are near the right dose that won't happen so much.

But everyone is different. The main thing is not to give up, learn all you can about your condition in order to go for the treatment you need.

Steni
Steni
in reply to Jnetti

Really interesting to hear this - I had more or less come to conclusion that I was needing to lower the dose, it’s scary doing this on your own without the benefit if blood tests but as my gp is without the slightest bit of knowledge and I have the brain span of a knat , between us we get nowhere. So when I read that there are people who judge their dosages for themselves based on how they are feeling I decided to try it. As I said previously I’m on 60mcg of T3 and all the symptoms are as strong as ever. I am thinking what to do next, increasing after only 5 days at this dose seems a bit soon......

greygoose
greygoose
in reply to Steni

It is a bit soon. You should wait at least two weeks between increases.

Steni
Steni
in reply to greygoose

Thank you - I will wait 🙂

Jnetti
Jnetti
in reply to Steni

Remember, I was speaking as someone who has only ever been on Levo, not T3, so don't be surprised if your experience is different. Changes in T3, being the active form of the hormone, is, I think, much quicker to cause a change in symptoms and needs to be adjusted in much smaller doses. T3can be tweaked (by tiny, cautious amounts) after a couple of weeks, instead of up to a couple of months that Levo needs.

That right greygoose?

greygoose
greygoose
in reply to Jnetti

I'm not sure that T3 is quicker to change symptoms. I never found it that quick. However, as I was so awful on levo, no matter what the dose, T3 had to be an improvement. But, as you say, we're all different. :)

Steni
Steni
in reply to greygoose

I couldn’t agree more re the dreadful Levo

greygoose
greygoose
in reply to Steni

I refuse to knock levo, because some people do very well on it. We don't want to put new people off trying it, do we? They might do well on it, too. It just didn't suit me, that's all. But, as everyone that knows me will tell you, I'm just odd! lol

Steni
Steni
in reply to greygoose

Very true - I mean about the Levo!

You may also like...